Iowa, 2017

Hail and Damaging Wind in Iowa, August 21, 2017

August 21, 2017 · NWS FSD · 4 events in 4 counties and zones

Storms developed during the overnight hours with a few of those storms producing wind and hail. Then late in the morning of the same day, storms moved out of southeast South Dakota into northwest Iowa and also produced hail and wind that damaged trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms developed during the overnight hours with a few of those storms producing wind and hail. Then late in the morning of the same day, storms moved out of southeast South Dakota into northwest Iowa and also produced hail and wind that damaged trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 9:35 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 9:35 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1035 PM CDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 244 PM CDT Sun Aug 20 2017

Quite a bit going on the next 24 to 36 hours including a chance for
thunderstorms tonight, the eclipse tomorrow with a chance for
thunderstorms during morning, then another chance for thunderstorms
on Monday late afternoon and evening.

Initially a trough of low pressure was moving east along the
Canadian border while a southern jet was increasing ahead of a
southern wave in New Mexico. This should bring enhanced lift and
increased low to mid level warm air advection to the area today. The
most likely location will be southern SD into northwest IA from
about 2z through 9z. However the latest soundings from much of the
area east of the James River Valley suggest a small to no cap
lifting a parcel from about 850-800mb so will need to watch the
trends on this. If storms can ignite from this level CAPE values
will likely be around 2000 J/kg with some directional and speed
shear in the 2-6km layer, running about 30-35 knots. This would
support a decent threat for severe thunderstorms with hail to ping
pong ball and wind gusts to 65 mph the main threats.

Later tonight towards Monday morning the right entrance region of
the northern jet sags into northern SD and with a decent mid level
thermal boundary through parts of central SD showers and
thunderstorms may become a higher threat. Will need to increase the
chances in central SD late tonight and early Monday morning, then
swing that threat into east central and southeast SD late morning
into early afternoon.

Monday afternoon becomes complicated for two reasons. One, we may
have ongoing convection which will change the shear and instability
profiles around the area. The other is if there is little to no
activity in the morning and we look to peak heating/surface based
convective initiation what affect will the eclipse and the cooler
temperatures from about 1200 pm through 200 pm do to that
potential? For now, with the strong combination of the incoming
southern stream wave and the northern stream wave still believe
that thunderstorms will develop earlier in the morning and we will
have ongoing activity through the morning into the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Aug 20 2017

Any convection that forms Monday afternoon will head to the
southeast by the evening hours, finally clearing the CWA late Monday
evening. Considerable uncertainty on the degree of destabilization
lingering into the evening hours, which would impact our severe
weather risks. Given level of moisture advecting into the area,
locally heavy rain could be a possibility.

Through the middle and end of the week, quiet conditions are
expected as high pressure dominates much of the central US.
Temperatures will continue to remain below normal through the end of
the week.

Mid-level flow begins to flatten again by the end of the week,
bringing a slight warmup by next weekend, with increased rain
chances for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1034 PM CDT Sun Aug 20 2017

Scattered thunderstorms are expected to develop across far
southeastern SD, northwestern IA, and southwestern MN overnight,
with a lull in activity by Monday morning. The thunderstorm threat
will then increase again by mid and late afternoon on Monday. In
addition, MVFR ceilings may develop over portions of the area
later tonight into late morning on Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 20, 4:49 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
549 PM CDT Sun Aug 20 2017

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-212300-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop across the area
this evening, and continue through the overnight. Strong to severe
storms are possible, with hail to golf ball size as the primary
threat. Isolated wind gusts to 60 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong to severe storms will be possible during the
late afternoon and evening on Monday. These storms could produce
large hail and damaging winds. Locally heavy rain will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 9 pm and 3 am
tonight.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-
062-065>070-212300-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop across the area
by late evening, and continue through the overnight. Isolated
strong to severe storms are possible, with hail to half dollar
size as the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong to severe storms will be possible Monday morning
into the afternoon, with large hail again the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 10 pm and 3 am
tonight.

SDZ038-039-050-052>054-057>060-063-064-212300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Isolated thunderstorms will be possible tonight with nickel to
quarter size hail the main threats. Thunderstorms may move into
central South Dakota very late tonight with an isolated severe
storm possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday morning and afternoon.
A few of these storms could be severe with quarter size hail
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
August 21, 1:05 AM CST
Where
Clay County, 3.1 mi ENE of Dickens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.140, -94.970

Hail, Lyon

When
August 21, 10:48 AM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.170

Hail, Osceola

When
August 21, 10:57 AM CST
Where
Osceola County, 2.01 mi E of Sibley
Measured
0.88 in hail
Reported by
Public
Coordinates
43.400, -95.730

Reported by the Emergency Manager.

Thunderstorm Wind, Plymouth

When
August 21, 1:45 PM CST
Where
Plymouth County, 0.69 mi N of Le Mars
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.790, -96.170

Tree damage was reported on the northwest side of the town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719530, 719531, 719533, 719534.